Colorado, 2003

Hail in Colorado, June 12, 2003

June 12, 2003 · NWS GLD · 3 events in 1 county or zone

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 12, 11:45 AM MST, 7 hours 10 minutes earlier.

Area forecast discussion, Jun 12, 11:45 AM MST, 7 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1245 PM MDT THU JUN 12 2003

TONIGHT...LOW/MID LEVEL THETA-E RIDGE AXIS EXTENDS NORTH-SOUTH
ACROSS WESTERN KANSAS. LOW LEVEL UPSLOPE AND VISIBLE SATELLITE
IMAGERY SUGGEST PRIMARY THUNDERSTORM FORMATION NEAR THE ROCKIES WITH
A SLOW EAST OR SOUTHEAST PROGRESSION. BOTH THE ETA/GFS SUGGEST
ANOTHER MESOSCALE CONVECTIVE COMPLEX DEVELOPING THIS EVENING ACROSS
EASTERN COLORADO AND PROPAGATING SOUTHEASTWARD ALONG THE INSTABILITY
AXIS. BASED ON THE CONVECTIVE PARAMETERS AND MOST LIKELY CONVECTIVE
DEVELOPMENT/PROPAGATION WILL GO WITH THE GREATEST RAIN CHANCES
ACROSS THE WESTERN/SOUTHERN ZONES.

FRIDAY...WITH LEFTOVER BOUNDARIES...ADEQUATE MOISTURE AND ETA
SUGGESTING THE REMNANTS OF A CONVECTIVE SYSTEM ACROSS THE
REGION...WILL BROADBRUSH CHANCE OF THUNDERSTORMS. CLOUD COVER WILL
LIMIT HEATING AND POTENTIAL INSTABILITY.

FRIDAY NIGHT/SATURDAY...WITH PASSAGE OF UPPER TROUGH/POSSIBLE
CONVECTIVE COMPLEX WILL HOLD ONTO THUNDERSTORM CHANCES FRIDAY
EVENING. WILL KEEP SATURDAY DRY IN THE WAKE OF THE TROUGH AND IN
CONSIDERABLE CLOUD COVER WHICH WILL LIMIT INSTABILITY.

SUNDAY...UPPER RIDGING BEGINS TO DOMINATE. GFS PORTRAYS THE UPPER
TROUGH/CONVECTIVE COMPLEX SOUTH OF OUR ZONES...SO WILL KEEP THIS DAY
DRY.

MONDAY-THURSDAY...BROAD UPPER RIDGING DOMINATES. BASED ON
CLIMATOLOGY CANNOT RULE OUT ISOLATED-WIDELY SCATTERED
AFTERNOON/EVENING THUNDERSTORMS. HOWEVER...WITH LIMITED MOISTURE AND
FOCUSING BOUNDARIES...BELIEVE CHANCES WILL BE TOO MINIMAL TO INCLUDE
IN THE FORECAST. GFS GUIDANCE HIGHS LOOK TOO COLD.

.GLD...NONE.

SR
Hazardous weather outlook, Jun 12, 9:23 AM MST, 9 hours 32 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1023 AM MDT THU JUN 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS FOR THIS AFTERNOON AND
EVENING ACROSS THE TRI STATE REGION. AMPLE MOISTURE WILL BE
TRANSPORTED TO THE HIGHER TERRAIN OF EASTERN COLORADO. AFTERNOON
HEATING ALONG WITH AN UPPER LEVEL DISTURBANCE WILL WORK ON THE LOW
LEVEL MOISTURE TO DEVELOP THUNDERSTORMS. INITIALLY THUNDERSTORMS WILL
DEVELOP OVER THE HIGHER TERRAIN OF COLORADO BY EARLY AFTERNOON. THEN
THESE STORMS WILL MOVE SLOWLY EASTWARD INTO WESTERN KANSAS AND
SOUTHWEST NEBRASKA DURING THE LATE AFTERNOON AND EVENING. A FEW OF
THESE STORMS COULD BECOME SEVERE WITH THE MAIN THREAT BEING LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE FRIDAY AFTERNOON AND
EVENING ACROSS THE TRI STATE REGION. THESE STORMS WILL FIRST DEVELOP
OVER THE HIGHER TERRAIN OF COLORADO AND THEN MOVE EASTWARD. ON
SATURDAY...ISOLATED AFTERNOON THUNDERSTORMS ARE EXPECTED ONLY IN
EASTERN COLORADO IN THE HIGHER TERRAIN. THESE STORMS SHOULD DISSIPATE
BEFORE REACHING WESTERN KANSAS AND SOUTHWEST NEBRASKA. A FEW OF THESE
STORMS COULD PRODUCE LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

LAMMERS

In the hours before

Local storm report, Jun 12, 5:20 PM MST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
620 PM MDT THU JUN 12 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0618 PM    9 NE EDSON                KS   1 INCH HAIL
06/12/03   SHERMAN                        REPORTED BY PUBLIC.
Local storm report, Jun 12, 5:57 PM MST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
657 PM MDT THU JUN 12 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0649 PM    10 S GOODLAND             KS   .88 INCH HAIL
06/12/03   SHERMAN                        REPORTED BY PUBLIC.

The radar

The Goodland radar (KGLD), 31 km away, was scanning. The volume nearest the first event began at 01:56 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Kit Carson

When
June 12, 6:55 PM MST
Where
Kit Carson County, 12 mi E of Burlington
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.300, -102.050

Hail, Kit Carson

When
June 12, 7:44 PM MST
Where
Kit Carson County, 10 mi E of Burlington
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.300, -102.083

Hail, Kit Carson

When
June 12, 8:00 PM MST
Where
Kit Carson County, 12 mi E of Burlington
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.300, -102.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360076, 5360077, 5360078.